MKSAP: 54-year-old woman with flushing of the face

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 54-year-old woman is evaluated for flushing of the face of 1 year’s duration. These episodes occur two or three times per week and last about 30 minutes. She went through menopause at age 50 and is on estrogen and progesterone hormone therapy. She also experiences episodes of anxiety, diaphoresis, and tachycardia. Medical history is significant for increasingly frequent migraine headaches, difficult to control hypertension, and gastroesophageal reflux disease. Medications are amitriptyline, chlorthalidone, metoprolol, conjugated estrogens, progesterone, and omeprazole.

On physical examination, blood pressure is 156/92 mm Hg; the remainder of the vital signs is normal. BMI is 32. The remainder of the examination is unremarkable.

Which of the following medications should be discontinued prior to screening for secondary causes of hypertension?

A. Amitriptyline
B. Chlorthalidone
C. Metoprolol
D. Omeprazole
E. Progesterone

MKSAP Answer and Critique

The correct answer is A. Amitriptyline.

Amitriptyline can cause falsely elevated normetanephrine levels and should be discontinued prior to screening for pheochromocytoma. Most pheochromocytomas secrete norepinephrine, resulting in episodic or sustained hypertension. Orthostatic hypotension can also be seen and likely reflects low plasma volume. In addition to the classic triad of diaphoresis, headache, and tachycardia, common symptoms include palpitations, tremor, pallor, and anxiety. Screening for pheochromocytoma is appropriate in this patient, following discontinuation of amitriptyline.

Amitriptyline acts by inhibiting norepinephrine uptake into nerve terminals, with subsequent elevation of its metabolite, normetanephrine. False-positive elevation of plasma free normetanephrine levels can occur with other tricyclic medications such as nortriptyline or combination serotonin/norepinephrine uptake inhibitors such as venlafaxine or duloxetine.

False-positive elevation of plasma normetanephrine and metanephrine levels can also occur with other medications including levodopa (a substrate for catecholamine synthesis); psychoactive medications such as buspirone, prochlorperazine, amphetamines; and over-the-counter decongestant medications that contain adrenergic receptor agonists. Plasma free metanephrines can also be elevated during acute or stressful medical situations including psychiatric illness. Therefore, unless there is significant suspicion for pheochromocytoma, testing should be delayed until the acute illness has passed. Medications that can interfere with catecholamine metabolism should be discontinued (with tapering if indicated) at least 2 weeks prior to testing for pheochromocytoma.

Omeprazole, chlorthalidone, metoprolol, and progesterone do not impact catecholamine metabolism and, therefore, can be continued during screening for pheochromocytoma.

Key Point

  • Many medications cause falsely high levels of catecholamines or metanephrines including certain antidepressants that inhibit norepinephrine uptake; therefore discontinuation of these agents at least 2 weeks prior to testing for pheochromocytoma is recommended.

This content is excerpted from MKSAP 18 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 18 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall no3t be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

Leave a Comment

Most Popular

✓ Join 150,000+ subscribers
✓ Get KevinMD's most popular stories